Vermont, 2002

Lightning Strike in Vermont, July 4, 2002

July 4, 2002 · NWS BTV · 1 event in 1 county or zone

As a thunderstorm was ending near Quechee, Vermont, a male in his late 30's was struck by the final lightning bolt of a thunderstorm. The bolt struck the individual's tent.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

As a thunderstorm was ending near Quechee, Vermont, a male in his late 30's was struck by the final lightning bolt of a thunderstorm. The bolt struck the individual's tent. Initially, after the strike, the individual reportedly spoke, then lapsed into unconsciousness followed by cardiac arrest and death.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 4, 5:03 PM EST, 47 minutes earlier.

Area forecast discussion, Jul 4, 5:03 PM EST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
603 PM EDT THU JUL 4 2002

UPDTD ZNS TO RMV EXPIRED SVR TSTM WATCH AND REST OF AFTN PD.

.BTV...NONE.

MCGILL

In the hours before

Local storm report, Jul 4, 2:04 PM EST, 3 hours 46 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
304 PM EDT THU JUL 04 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0120 PM    GREENSBORO                VT   1.50 IN HAIL
07/04/02   ORLEANS                        SKYWARN SPOTTER.

0155 PM    WARREN                    VT   1.00 IN HAIL
07/04/02   WASHINGTON                     SKYWARN REPORT.

0215 PM    ROXBURY                   VT   0.75 IN HAIL
07/04/02   WASHINGTON                     REPORTED BY THE FIRE
                                          DEPARTMENT.

0250 PM    BRAINTREE                 VT   WIND DAMAGE
07/04/02   ORANGE                         NUMEROUS TREES DOWN ALONG
                                          ROUTE 12
                                          BETWEEN
                                          BRAINTREE AND
                                          NORTHFIELD. REPORTED BY
                                          STATE POLICE.
Local storm report, Jul 4, 2:36 PM EST, 3 hours 14 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
336 PM EDT THU JUL 04 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0120 PM    GREENSBORO                VT   1.50 IN HAIL
07/04/02   ORLEANS                        SKYWARN SPOTTER.

0155 PM    WARREN                    VT   1.00 IN HAIL
07/04/02   WASHINGTON                     SKYWARN REPORT.

0215 PM    ROXBURY                   VT   0.75 IN HAIL
07/04/02   WASHINGTON                     REPORTED BY THE FIRE
                                          DEPARTMENT.

0250 PM    BRAINTREE                 VT   WIND DAMAGE
07/04/02   ORANGE                         NUMEROUS TREES DOWN ALONG
                                          ROUTE 12
                                          BETWEEN
                                          BRAINTREE AND
                                          NORTHFIELD. REPORTED BY
                                          STATE POLICE.

0252 PM    HINESBURG                 VT   WIND DAMAGE
07/04/02   CHITTENDEN                     NUMEROUS LARGE TREE
                                          LIMBS/BRANCHES DOWN ON
                                          GOLF COURSE.
Local storm report, Jul 4, 3:17 PM EST, 2 hours 33 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
417 PM EDT THU JUL 04 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0120 PM    GREENSBORO                VT   1.50 IN HAIL
07/04/02   ORLEANS                        SKYWARN SPOTTER.

0155 PM    WARREN                    VT   1.00 IN HAIL
07/04/02   WASHINGTON                     SKYWARN REPORT.

0215 PM    ROXBURY                   VT   0.75 IN HAIL
07/04/02   WASHINGTON                     REPORTED BY THE FIRE
                                          DEPARTMENT.

0250 PM    BRAINTREE                 VT   WIND DAMAGE
07/04/02   ORANGE                         NUMEROUS TREES DOWN ALONG
                                          ROUTE 12
                                          BETWEEN
                                          BRAINTREE AND
                                          NORTHFIELD. REPORTED BY
                                          STATE POLICE.

0252 PM    HINESBURG                 VT   WIND DAMAGE
07/04/02   CHITTENDEN                     NUMEROUS LARGE TREE
                                          LIMBS/BRANCHES DOWN ON
                                          GOLF COURSE.

0340 PM    BROOKFIELD                VT   1.75 IN HAIL
07/04/02   ORANGE                         GOLFBALL SIZE HAIL
                                          REPORTED ON INTERSTATE
                                          89...PUBLIC REPORT.

0340 PM    BROOKFIELD                VT   FUNNEL CLOUD
07/04/02   ORANGE                         REPORTED BY MOTORIST
                                          ON
                                          INTERSTATE 89 REST
                                          STOP ALONG WITH GOLFBALL
                                          SIZE HAIL.
Local storm report, Jul 4, 4:37 PM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
537 PM EDT THU JUL 04 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 PM    UNION VILLAGE             VT   WIND DAMAGE
07/04/02   ORANGE                         A FEW TREES DOWN...
                                          REPORTRD BY COOP.
Special weather statement, Jul 4, 5:00 PM EST, 50 minutes before
NYZ027-028-030-031-034-035-VTZ001>012-042300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
600 PM EDT THU JUL 4 2002

...THE SEVERE THUNDERSTORM WATCH HAS EXPIRED...

SEVERE THUNDERSTORMS MOVED ACROSS NORTHERN AND CENTRAL VERMONT THIS
AFTERNOON PRODUCING LARGE HAIL AND DAMAGING WINDS AT SEVERAL
LOCATIONS. TORRENTIAL RAIN ALSO OCCURRED IN PORTIONS OF SOUTHERN
WASHINGTON AND WESTERN ORANGE COUNTIES.

A COLD FRONT WILL SWEEP ACROSS THE STATE THIS EVENING. THIS WILL
USHER IN MUCH COOLER AND LESS HUMID AIR FOR THE WEEKEND.
Local storm report, Jul 4, 5:48 PM EST, 2 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
648 PM EDT THU JUL 04 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0120 PM    GREENSBORO                VT   1.50 IN HAIL
07/04/02   ORLEANS                        SKYWARN SPOTTER.

0155 PM    WARREN                    VT   1.00 IN HAIL
07/04/02   WASHINGTON                     REPORTED AT SUGARBUSH
                                          COUNTRY CLUB.

0215 PM    ROXBURY                   VT   0.75 IN HAIL
07/04/02   WASHINGTON                     REPORTED BY THE FIRE
                                          DEPARTMENT.

0245 PM    BROOKFIELD                VT   WIND DAMAGE
07/04/02   ORANGE                         NUMEROUS TREES DOWN ALONG
                                          ROUTE 65 AND ALLIS STATE
                                          PARK.

0250 PM    BRAINTREE                 VT   WIND DAMAGE
07/04/02   ORANGE                         NUMEROUS TREES DOWN ALONG
                                          ROUTE 12
                                          BETWEEN
                                          BRAINTREE AND
                                          NORTHFIELD. REPORTED BY
                                          STATE POLICE.

0252 PM    HINESBURG                 VT   WIND DAMAGE
07/04/02   CHITTENDEN                     NUMEROUS LARGE TREE
                                          LIMBS/BRANCHES DOWN ON
                                          GOLF COURSE.

0340 PM    BROOKFIELD                VT   1.75 IN HAIL
07/04/02   ORANGE                         GOLFBALL SIZE HAIL
                                          REPORTED ON INTERSTATE
                                          89...PUBLIC REPORT.

0340 PM    BROOKFIELD                VT   FUNNEL CLOUD
07/04/02   ORANGE                         REPORTED BY MOTORIST
                                          ON
                                          INTERSTATE 89 REST
                                          STOP ALONG WITH GOLFBALL
                                          SIZE HAIL.

0455 PM    UNION VILLAGE             VT   WIND DAMAGE
07/04/02   ORANGE                         A FEW TREES DOWN...
                                          REPORTRD BY COOP.

0640 PM    TAFTSVILLE                VT   1.00 IN HAIL
07/04/02   WINDSOR                        REPORTED BY THE POLICE
                                          DEPARTMENT.

The radar

The Burlington radar (KCXX), 113 km away, was scanning. The volume nearest the first event began at 22:49 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Windsor

When
July 4, 5:50 PM EST to 6:00 PM EST
Where
Windsor County, 3 mi E of Woodstock
Deaths
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
43.580, -72.586 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Windsor2002-07-04MaleCampingDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2002Every state in 2002This day in weather historyWarnings in Vermont, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5311367.